Autoimmune Diseases and Hair LossSpecialty Infusion Blog November 11, 2020
For those battling autoimmune disorders, many find themselves losing hair. There are several reasons why it occurs. Find out here about autoimmune diseases and hair loss.
Why Hair Loss Occurs
Hair loss has many etiologies. It can occur because of:
- Disorders of hair cycling
- Inflammatory conditions that damage hair follicles
- Inherited or acquired abnormalities in the hair shaft
- Discontinuing oral contraception pills
- Traumatic events
- Traction hair loss (hairstyles where the hair is pulled back tightly)
- Diets that lack protein and iron
How Autoimmune Disease Can Cause Hair Loss
However, when pertaining specifically to hair loss and autoimmune disorders, the hair loss can be caused by:
- The disease itself
- Side effects of the medication to treat the disorder
- Stress of dealing with an autoimmune disorder
Some autoimmune disorders can be particularly associated with hair loss such as, alopecia, lupus, Hashimoto’s, psoriasis, and Crohn’s Disease/ulcerative colitis.
- Alopecia [areata, totalis, universalis]- the body’s immune system attacks healthy hair follicles causing varying degrees of hair loss
- Lupus- lupus can affect many different systems and organs, hair loss occurs when antibodies created by the body infiltrate the hair follicles
- Hashimoto’s- hypothyroidism (low thyroid hormone) can lead to hair loss
- Psoriasis- if the scalp is impacted and the psoriasis is severe, the scaling may change the hair’s diameter and cause breakage
- Crohn’s Disease/ulcerative colitis- hair loss is caused by the disease limiting the absorption of nutrients and vitamins from food that contribute to healthy hair
Some medications to treat the autoimmune disease can lead to hair loss. It is not entirely clear why some biologics affect hair. It is important to note that hair loss as a side effect of biologics is rare. Everyone responds differently to biologics and what one person may experience may be completely different from another person’s experience. Additionally, it can be difficult to differentiate whether symptoms are a result of active disease or a side effect of the medication.
If you are experiencing hair loss, please speak with your provider as there are many etiologies for hair loss.